iMedi.co.uk

Benylin Mucus Cough

Informations for option: Benylin Mucus Cough, show other option
Document: spc-doc_PL 12063-0112 change

SUMMARY OF PRODUCT CHARACTERISTICS

1    NAME OF THE MEDICINAL PRODUCT

Benylin Mucus Cough & Cold All in One Relief Tablets

Sudafed Mucus Relief Triple Action Cold & Flu Tablets Benylin Chesty Cough & Cold Tablets

2    QUALITATIVE AND QUANTITATIVE COMPOSITION

Active Ingredient    mg/Tablet

Paracetamol    250

Guaifenesin    100

Phenylephrine Hydrochloride    5

For full list of excipients, see section 6.1.

3    PHARMACEUTICAL FORM

Film-coated tablet

White capsule shaped tablet, embossed with “PGP”, free from specks and blemishes.

4    CLINICAL PARTICULARS

4.1    Therapeutic indications

For the relief of symptoms associated with colds and flu, including aches and pains, headache, blocked nose and sore throat, chills and chesty cough.

4.2    Posology and method of administration

For oral use. Take tablets with water. Swallow whole, do not chew.

Adults, the Elderly and children aged 12 years and over:

Two tablets. Repeat every four hours as required. Do not take more than 8 tablets (4 doses) in any 24 hour period.

Do not give to children under 12 years, except on medical advice.

Do not take more medicine than the label tells you to.

4.3    Contraindications

Hypersensitivity to paracetamol and/or any of the ingredients.

Hepatic or severe renal impairment, hypertension, hyperthyroidism, diabetes, heart disease or those taking tricyclic antidepressants or beta-blocking drugs and those patients who are taking or have taken, within the last two weeks, monoamine oxidase inhibitors (see section 4.5).

Use in patients with glaucoma or urinary retention.

Use in patients who are currently receiving other sympathomimetic drugs. Phaeochromocytoma.

Closed angle glaucoma.

4.4 Special warnings and precautions for use

The physician or pharmacist should check that sympathomimetic-containing preparations are not simultaneously administered by several routes i.e. orally and topically (nasal, aural and eye preparations).

Care is advised in the administration of paracetamol to patients with severe renal or hepatic impairment. The hazards of overdose are greater in those with non-cirrhotic alcoholic liver disease.

Patients suffering from chronic cough or asthma should consult a physician before taking this product.

Patients should stop using the product and consult a health care professional if cough lasts for more than 5 days or comes back, or is accompanied by a fever, rash or persistent headache.

Do not take with a cough suppressant.

Medical advice should be sought before taking this product in patients with these conditions:

An enlargement of the prostate gland

Occlusive vascular disease (e.g. Raynaud's Phenomenon)

Cardiovascular disease

This product should not be used by patients taking other sympathomimetics (such as decongestants, appetite suppressants and amphetamine-like psychostimulants).

Concomitant use of other paracetamol-containing products should be avoided. If symptoms persist consult your doctor.

Use with caution in patients with Raynaud’s Phenomenon and diabetes mellitus. Patients with prostatic hypertrophy may have increased difficulty with micturition.

Sympathomimetic-containing products should be used with great care in patients suffering from angina.

Sympathomimetic-containing products may act as cerebral stimulants giving rise to insomnia, nervousness, hyperpyrexia, tremor and epileptiform convulsions.

Patients with rare hereditary problems of fructose intolerance, glucose-galactose malabsorption or sucrase-isomaltase insufficiency should not take this medicine.

Contains a source of phenylalanine equivalent to 17 mg per sachet. May be harmful to people with phenylketonuria.

This medicinal product contains 117 mg of sodium per dose. To be taken into consideration by patients on a controlled sodium diet.

Long term use of the product is not recommended.

Do not take with alcohol.

Special label warnings

If you are taking medication or are under medical care, consult your doctor before using this medicine. Do not take with other cold, flu or decongestant products.

Do not exceed the stated dose.

If symptoms persist or worsen, consult your doctor.

Keep all medicines out of the reach and sight of children.

Contains paracetamol. Do not take with any other paracetamol-containing products. Immediate medical advice should be sought in the event of an overdose, even if you feel well.

Special leaflet warnings

Contains paracetamol. Do not take with any other paracetamol-containing products. Immediate medical advice should be sought in the event of an overdose, even if you feel well, because of the risk of delayed, serious liver damage.

If you are taking medication or are under medical care, consult your doctor before using this medicine. Do not take with other cold, flu or decongestant products.

4.5 Interaction with other medicinal products and other forms of interaction

PARACETAMOL

The speed of absorption of paracetamol may be increased by metoclopramide or domperidone and absorption reduced by colestyramine.

The anticoagulant effect of warfarin and other coumarins may be enhanced by prolonged regular use of paracetamol with increased risk of bleeding, although occasional doses have no significant effect. The hepato-toxicity of paracetamol may be potentiated by excessive intake of alcohol. Pharmacological interactions involving paracetamol with a number of other drugs have been reported. These are considered to be of unlikely clinical significance in acute use at the dosage regimen proposed.

Drugs which induce hepatic microsomal enzymes, such as alcohol, barbiturates, monoamine oxidase inhibitors and tricyclic antidepressants, may increase the hepatotoxicity of paracetamol particularly after overdosage. Contraindicated in patients currently receiving or within two weeks of stopping therapy with monoamine oxidase inhibitors because of a risk of hypertensive crisis.

PHENYLEPHRINE HYDROCHLORIDE

Phenylephrine may adversely interact with other sympathomimetics, vasodilators and beta blockers.

Sympathomimetic-containing products should be used with great care in patients receiving phenothiazines or tricylic antidepressants.

Sympathomimetic-containing products should be used with caution in patients receiving digitalis, beta-adrenergic blockers, guanethidine, reserpine, methyldopa or anti-hypertensive agents.

Concurrent use with halogenated anaesthetic agents such as chloroform, cyclopropane, halothane, enflurane or isoflurane may provoke or worsen ventricular arrhythmias.

Phenylephrine should be used with caution in combination with the following drugs as interactions have been reported:

Monoamine oxidase inhibitors (including moclobemide)

Hypertensive interactions occur between sympathomimetic amines such as phenylephrine and monoamine oxidase inhibitors (see contraindications).

Sympathomimetic amines

Concomitant use of phenylephrine with other sympathomimetic amines can increase the risk of cardiovascular side effects.

Beta-blockers and other antihypertensives (including debrisoquine, guanethidine, reserpine, methyldopa)

Phenylephrine may reduce the efficacy of beta-blocking drugs and antihypertensive drugs. The risk of hypertension and other cardiovascular side effects may be increased.

Tricyclic antidepressants (e.g. amitriptyline)

May increase the risk of cardiovascular side effects with phenylephrine.

Ergot alkaloids (ergotamine and methylsergide)

Increased risk of ergotism

Digoxin and cardiac glycosides

Increase the risk of irregular heartbeat or heart attack

4.6 Fertility, pregnancy and lactation

This product should not be used during pregnancy without medical advice. PARACETAMOL

Epidemiological studies in human pregnancy have shown no ill effects due to paracetamol used in the recommended dosage, but patients should follow the advice of their doctor regarding its use.

Paracetamol is excreted in breast milk but not in a clinically significant amount. This product should not be used whilst breast feeding without medical advice.

GUAIFENESIN

The safety of guaifenesin in pregnancy and lactation has not been fully established but this constituent is not thought to be hazardous. However the product should only be used in pregnancy when considered essential by the doctor.

PHENYLEPHRINE HYDROCHLORIDE

Due to the vasconstrictive properties of phenylephrine, the product should be used with caution in patients with a history of pre-eclampsia. Phenylephrine may reduce placental perfusion and the product should be used in pregnancy only if the benefits outweigh this risk. There is no information on use in lactation.

The safety of phenylephrine during pregnancy has not been established.

Phenylephrine is excreted in breast milk but not in a clinically significant amount.

This product should not be used whilst breast feeding without medical advice.

4.7    Effects on ability to drive and use machines

None known.

Patients should be advised not to drive or operate machinery if affected by dizziness.

4.8    Undesirable effects

The active ingredients are usually well tolerated in normal use.

PARACETAMOL

Adverse events from historical clinical trial data are both infrequent and from small patient exposure. Events reported from extensive post-marketing experience at therapeutic/labelled dose and considered attributable are tabulated below by MedDRA System Organ Class. Due to limited clinical trial data, the frequency of these adverse events is not known (cannot be estimated from available data), but post-marketing experience indicates that adverse reactions to paracetamol are rare and serious reactions are very rare.

Body System

Undesirable effect

Blood and lymphatic system disorders

Thrombocytopenia

Agranulocytosis

These are not necessarily causally related to paracetamol

Immune system disorders

Anaphylaxis

Cutaneous hypersensitivity reactions including skin rashes, angioedema and Stevens Johnson syndrome, toxic epidermal necrolysis

Respiratory, thoracic and mediastinal disorders

Bronchospasm*

Hepatobiliary disorders

Hepatic dysfunction

Gastrointestinal disorders

Acute pancreatitis

Very rare cases of serious skin reactions have been reported.

* There have been cases of bronchospasm with paracetamol, but these are more likely in asthmatics sensitive to aspirin or other NSAIDs.

GUAIFENESIN

The frequency of these events is unknown but considered likely to be rare.

Body System

Undesirable effect

Immune system disorders

Allergic reactions, angioedema, anaphylactic reactions

Respiratory, thoracic and mediastinal disorders

Dyspnoea*

Gastrointestinal disorders

Nausea, vomiting, abdominal discomfort,

Skin and subcutaneous disorders

Rash, urticaria

PHENYLEPHRINE HYDROCHLORIDE

The following adverse events have been observed in clinical trials with phenylephrine and may therefore represent the most commonly occurring adverse events.

Body System

Undesirable effect

Psychiatric disorders

Nervousness, irritability, restlessness, and excitability

Nervous system disorders

Headache, dizziness, insomnia

Cardiac disorders

Increased blood pressure

Gastrointestinal disorders

Nausea, Vomiting,

diarrhoea

Adverse reactions identified during post-marketing use are listed below. The frequency of these reactions is unknown but likely to be rare.

Eye disorders

Mydriasis, acute angle closure glaucoma, most likely to occur in those with closed angle glaucoma

Cardiac disorders

Tachycardia, palpitations

Skin and subcutaneous disorders

Allergic reactions (e.g. rash, urticaria, allergic dermatitis).

Hypersensitivity reactions including cross-sensitivity with other

sympathomimetics may occur.

Renal and urinary disorders

Dysuria, urinary retention. This is most likely to occur in those with bladder outlet obstruction, such as prostatic hypertrophy.

Reporting of suspected adverse reactions

Reporting suspected adverse reactions after authorisation of the medicinal product is important. It allows continued monitoring of the benefit/risk balance of the medicinal product. Healthcare professionals are asked to report any suspected adverse reactions via the Yellow Card Scheme at: www.mhra.gov.uk/yellowcard.

4.9 Overdose

PARACETAMOL

Liver damage is possible in adults who have taken 10 g or more of paracetamol. Ingestion of 5 g or more of paracetamol may lead to liver damage if the patient has risk factors (see below).

Risk Factors If the patient

a)    is on long term treatment with carbamazepine, phenobarbital, phenytoin, primidone, rifampicin, St John’s Wort or other drugs that induce liver enzymes.

or

b)    Regularly consumes ethanol in excess of recommended amounts.

or

c) Is likely to be glutathione deplete e.g. eating disorders, cystic fibrosis, HIV infection, starvation, cachexia.

Symptoms

Symptoms of paracetamol overdosage in the first 24 hours are pallor, nausea, vomiting, anorexia and abdominal pain. Liver damage may become apparent 12 to 48 hours after ingestion. Abnormalities of glucose metabolism and metabolic acidosis may occur. In severe poisoning, hepatic failure may progress to encephalopathy, haemorrhage, hypoglycaemia, cerebral oedema, and death. Acute renal failure with acute tubular necrosis, strongly suggested by loin pain, haematuria and proteinuria, may develop even in the absence of severe liver damage. Cardiac arrhythmias and pancreatitis have been reported.

Management

Immediate treatment is essential in the management of paracetamol overdose.

Despite a lack of significant early symptoms, patients should be referred to hospital urgently for immediate medical attention. Symptoms may be limited to nausea or vomiting and may not reflect the severity of overdose or the risk of organ damage. Management should be accordance with established treatment guidelines, see British National Formulary (BNF) overdose section.

Treatment with activated charcoal should be considered if the overdose has been taken within one hour. Plasma paracetamol concentration should be measured at four hours or later after ingestion (earlier concentrations are unreliable). Treatment with N-acetylcysteine, may be used up to 24 hours after ingestion of paracetamol, however, the maximum protective effect is obtained up to eight hours post-ingestion.

The effectiveness of the antidote declines sharply after this time. If required the patient should be given intravenous N-acetylcysteine, in line with the established dosage schedule. If vomiting is not a problem, oral methionine may be a suitable alternative for remote areas, outside hospital. Management of patients who present with serious hepatic dysfunction beyond 24 hours from ingestion should be discussed with the National Poisons Information Service (NPIS) or a liver unit.

GUAIFENESIN Symptoms and signs

Very large doses of guaifenesin can cause nausea and vomiting.

Treatment

Vomiting should be treated by fluid replacement and monitoring of electrolytes if indicated.

PHENYLEPHRINE HYDROCHLORIDE

Symptoms and signsPhenylephrine overdosage is likely to result in effects similar to those listed under adverse reactions. Additional symptoms may include hypertension and possibly reflux bradycardia. In severe cases confusion, hallucinations, seizures

and arrhythmias may occur. However the amount required to produce serious phenylephrine toxicity would be greater than required to cause paracetamol-related toxicity.

Treatment

Treatment should be as clinically appropriate. Severe hypertension may need to be treated with an alpha blocking drug such as phentolamine.

5    PHARMACOLOGICAL PROPERTIES

5.1    Pharmacodynamic properties

Pharmacotherapeutic Group:    Other analgesics and antipyretics &

Other cold combination preparations

ATC code:    N02B E51

Paracetamol is an analgesic and antipyretic.

Guaifenesin is an expectorant.

Phenylephrine Hydrochloride is a sympathomimetic decongestant.

The active ingredients are not known to cause sedation.

5.2    Pharmacokinetic properties

Paracetamol is rapidly absorbed from the gastrointestinal tract. It is metabolised in the liver and excreted in the urine, mainly as the glucuronide and sulphate conjugates.

Guaifenesin is rapidly absorbed after oral administration. It is rapidly metabolised by oxidation to ^-(2 methyoxy-phenoxy) lactic acid, which is excreted in the urine.

Phenylephrine hydrochloride is irregularly absorbed from the gastrointestinal tract and undergoes first-pass metabolism by monoamine oxidase in the gut and liver; orally administered phenylephrine thus has reduced bioavailability. It is excreted in the urine almost entirely as the sulphate conjugate.

5.3 Preclinical safety data

Preclinical safety data on these active ingredients in the literature have not revealed any pertinent and conclusive findings which are of relevance to the recommended dosage and use in the product and which have not already been mentioned elsewhere in this Summary.

PHARMACEUTICAL PARTICULARS

6


6.1    List of excipients

Core:

Microcrystalline cellulose

Stearic acid

Povidone

Film Coat:

Hypromellose Polyethylene glycol

6.2    Incompatibilities

None known

6.3    Shelf life

3 years.

6.4    Special precautions for storage

Do not store above 25°C.

6.5    Nature and contents of container

Child Resistant PVC/Al blister.

Pack sizes: 8 and 16 tablets.

6.6    Special precautions for disposal

None

7    MARKETING AUTHORISATION HOLDER

Wrafton Laboratories Limited (T/A Perrigo)

Braunton Devon EX33 2DL

8    MARKETING AUTHORISATION NUMBER(S)

PL 12063/0112

9    DATE OF FIRST AUTHORISATION/RENEWAL OF THE AUTHORISATION

27/04/2011

10    DATE OF REVISION OF THE TEXT

02/03/2016